Pain meds and Liver Damage

Discussion in 'Fibromyalgia Main Forum' started by tlc8858, Feb 5, 2006.

  1. tlc8858

    tlc8858 New Member

    Hi all, I was just wondering if any of you have suffered any Liver damage due to long term use of pain meds? I have been using pain medication for about 18 years on and off, and in the past few years on a daily basis. Does anyone know if this can hurt us?
    Tammy
  2. shan1078

    shan1078 New Member

    They can definately cause liver damage, but not that often if they are taken correctly. You can get more liver damage by taking too much tylenol that you would pain medicine. (I'm pretty sure). I actually have liver damage from taking too much tylenol, (i took for pain). Not trying to scare anyone, just so long as you take them under the guidance of your Doctor.

  3. ilovecats94

    ilovecats94 New Member

    about every 6 months to check for liver damage because I'm on such a high amount of Lipitor (80 mg.). So far so good for me. I have been on pain meds at least 1 a day since May.

    I think those drinking alcohol may have a higher problem with liver problems.
    There is Tylenol in my pain med (Lortab), so I'm very careful about drinking.

    I think you would be fine as long as your doc does a liver panel and checks blood work every 3 to 6 months.

    Hugs,
    Faye
  4. kbak

    kbak Member

    I have to agree on the need for a liver panel for anyone taking lots of any medication. I also agree on the Tylenol issue. I took a Mayo seminar once on FM, and they really made a point of tylenol being dangerous above the recommended dosage per day. They felt it was one of the more dangerous drugs out there.

    I do do liver cleansing because I am concerned about stressing my liver. It's amazing tho how much your body can take. My dad was an alcholic most of his life, and it didn't kill him till he was 72. I think that's really something considering his liver had to be fried.

    K.
  5. Cromwell

    Cromwell New Member

    pLUS ALCOHOL AND MEDS DO NOT MIX. Some people have better pathways through the liver than others so panel is best bet.
    Anne
  6. tlc8858

    tlc8858 New Member

    Thanks for the replies. You are always so helpful.
    Tammy
  7. Moonshyne

    Moonshyne New Member

    I had high liver enzyme issues for years... when I finally got insurance I had it checked out... They did a biopsy on my liver (very painful by the way) it showed that it was caused by fatty liver disease. And since I'm not a drinker... that left all the Tylenol I'd been taking for migranes over the years.. my dr. said if I have to take it for pain divide it up between Tylenol & Motrin.. Motrin affects the kidneys... so instead of taking 4 Tylenol... I take 2 Tylenol & 2 Motrin to balance out the effects and not put so much strain on the liver with all the Tylenol.
  8. marw

    marw New Member

    I take Vicodin....4 to 6 capsules a day...5/500 strength. I was told the maximum dose is 8 per day. THe 500 is the acetominophen (tylenol), so would this be too much?
  9. Fudge43

    Fudge43 New Member

    A couple of years ago when I saw my first endocrinologist she was shocked by my fatty liver readings ... I'm not a smoker or DRINKER .. it was after about 6 years of taking Aleve .. I finally got off of it when the scare about heart problems came up .. they found MVP around the same time as that news broke .. I just thought .. "enough is enough" .. but now I'm a basic tylenol type person with oxycontin .. so what is next ??
    "WAITING FOR THE OTHER SHOE TO DROP" !
    Fudge : )
  10. elliespad

    elliespad Member

    I had been on about 13 meds for YeARS. About 3 or 4 or 5 years ago, I learned about the Cytochrome P450 detoxification pathways and learned I was poisoning myself with drugs. I made it my JOB to get off as many as possible. For the past several years I have only been using Tenormin 25 mg, and Doxepin 10 mg. Last visit at FFC my doc added some new ones, but these should be temporary. For example, did one month of Famvir, one month of Heparin. I use supplements to solve issues that drugs used to.

    In some European countries, Instead of a greeting of "How are You" they ask "How is Your Liver"? I try to be VERY GOOD to my liver these days.
  11. tlc8858

    tlc8858 New Member

    Thank you all so much for your replies. You always have way more good advice than I get from my doctor. I am going to go and get this checked out. My side is hurting so bad and it has been a month and I am really starting to panic a little.
    God Bless you all
    Tammy